Reader Question: What do I do about my stiff knee?

October 03, 2006
Volume 03    |   Issue 42

I receive many questions each month from subscribers to Women's Health Letter. Since I can't reply to all of them in my newsletter, I like to answer them periodically in these health alerts. I hope they'll provide you with some of the answers to your own questions.

Q. "I'm 74 years old and last year had knee surgery. My doctor prescribed 1500 mg of Caltrate, which I take faithfully. But I noticed a big change – there is stiffness and a tightness that I hadn't experienced before. Should I stop taking Caltrate?" – Margaret H., via e-mail

A. Caltrate, which is a popular calcium supplement, may be part of the problem. But the problem may also be a side effect of the surgery. The older we are, the longer it takes for healing to take place. For instance, I've injured my shoulder a few times in my life. When I injured it in my early 60s, it took nearly one year to regain full range of motion and become pain-free. Decades before, it had taken half that time.

Ask your doctor to recommend a good physical therapist to evaluate your knee and put you on an appropriate exercise program. Are you stretching your leg to loosen the muscles that connect to your knee? If you're not, this may account for your stiffness, as well.

Continued Below...

Announcing a Pain-Relieving Formula Designed Especially for Aching Knees

Studies show it reduces pain and swelling, increases mobility, and even increases synovial fluid!

Click Here To Learn More

Now let's talk about Caltrate.  It's quite possible that Caltrate is causing your stiffness, because calcium causes muscles to contract.

Magnesium, on the other hand, causes muscles to relax. Most supplements already contain more calcium than magnesium. When you take additional calcium supplementation, as you have been, you upset the calcium/magnesium balance even more. This causes more contraction than relaxation. So Caltrate could, indeed, be part of your problem.

Here's my advice:  Start by discontinuing the Caltrate.  Replace it with a preparation containing 500 mg of calcium and 500 mg of magnesium.  (If you're taking Women's Preferred Vitality Plus, you're already getting the calcium and magnesium you need. (http://www.womenspreferred.com/vitality)

The next thing you can try is glucosamine sulfate,  a safe, natural anti-inflammatory supplement that has no side effects. Most studies show that 500 mg taken three times a day is sufficient. Be patient. It could take two or three months before you feel a difference.

If neither of these recommendations due the trick, then follow the advice above and see a physical therapist.

Your voice of reason in Women's Health,

Free Report Reveals
How to Make Your Supplements Work Even Better.

Two powerful yet inexpensive nutrients are proven to have miraculous benefits.

Find out in your copy of How to Halt Cancer, Memory Loss, and Diabetes for Just Pennies a Day.

You'll get instant access when you sign up for Women's Health Letter. This free service brings you insider information on the latest nutrient breakthroughs.

Connect With Dr. Janet Zand

Connect with Dr. Janet Zand on the Advanced Bionutritionals Facebook Page for her latest advice on your most pressing health concerns, breakthrough developments in women's health, her favorite supplements, vitamins, minerals, and herbs, special offers, and more.

Dr. Zand's Favorites
Find out about Dr. Zand's favorite vitamins, minerals, and herbs
Doctor's Favorites

View Vitamins & Supplements